Alabama, 2013

Damaging Wind in Alabama, July 18, 2013

July 18, 2013 · NWS MOB · 1 event in 1 county or zone

Isolated severe thunderstorms developed during the early evening hours on July 18 across Clarke County Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Isolated severe thunderstorms developed during the early evening hours on July 18 across Clarke County Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 18, 5:30 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 18, 5:30 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...UPDATE TO AVIATION
NATIONAL WEATHER SERVICE MOBILE AL
630 PM CDT THU JUL 18 2013

.AVIATION...(00Z ISSUANCE)...GENERAL VFR CONDITIONS EXPECTED THROUGH
THE PERIOD...WITH DIPS INTO MVFR CIGS IN TSRA CURRENTLY OVER PARTS
OF THE AREA. MORE EXPECTED FRIDAY WITH MOIST AIRMASS OVER THE AREA
BEING SET OFF WITH A GULF BREEZE MOVING INLAND.

/16

&&
.SHORT TERM (REST OF THIS AFTERNOON THROUGH FRIDAY)...ISOLATED TO
SCATTERED CONVECTION DEVELOPING ALONG THE SEABREEZE WILL CONTINUE TO
GRADUALLY MOVE FURTHER INLAND THROUGH THE REST OF THE AFTERNOON.
SOME CONVECTION WILL LINGER INTO THE EVENING HOURS...BUT EXPECT A
GENERAL DECREASE IN ACTIVITY THROUGH THE EVENING WITH THE LOSS OF
DAYTIME HEATING. DEEP LAYER MOISTURE WILL BEGIN TO INCREASE OVER THE
SOUTHEAST ZONES EARLY FRIDAY MORNING AS A MID TO UPPER LEVEL LOW
OVER THE NORTH AND CENTRAL GULF MOVES FURTHER WEST. PRECIPITABLE
WATERS OF NEAR 2 INCHES ARE FORECAST TO MOVE INTO THE WESTERN
FLORIDA GULF WATERS INTO THE COASTAL PANHANDLE BY 12Z TOMORROW. THIS
WILL LIKELY RESULT IN SCATTERED CONVECTION DEVELOPING OVER THE OPEN
GULF WATERS AND MOVING NORTHWEST TOWARD THE COAST EARLY IN THE
MORNING. STORMS WILL THEN INCREASE IN COVERAGE OVER LAND AREAS BY
MID TO LATE MORNING THROUGH THE AFTERNOON AS 2 INCH OR GREATER
PRECIP WATERS SPREAD INTO THE MAJORITY OF THE CWA. HAVE RAISED POPS
TO 40-50% ON FRIDAY AS WE EXPECT A GREATER COVERAGE OF STORMS. NOT
OUT OF THE QUESTION WE MAY NEED TO RAISE TO LIKELY RAIN CHANCES OVER
PORTIONS OF THE EASTERN ZONES IN THE NEXT FORECAST CYCLE. SOME OF
THE STORMS WILL BE STRONG...PRODUCING FREQUENT LIGHTNING...
TORRENTIAL DOWNPOURS...AND BRIEF GUSTY WINDS. LOWS IN THE LOW TO MID
70S TONIGHT WITH HIGHS TOMORROW SLIGHTLY COOLER DUE TO THE
ANTICIPATED CLOUDS/PRECIP...GENERALLY UPPER 80S TO LOWER 90S. 34/JFB

&&

.LONG TERM (SATURDAY THROUGH THURSDAY)...UPPER RIDGING ACROSS THE
GULF COAST WILL CONTINUE TO WEAKEN AND SHIFT SOUTHWARD. MEANWHILE A
LONGWAVE TROUGH DIGS SOUTHWARD ACROSS THE EASTERN CONUS THROUGH
EARLY NEXT WEEK. THIS WILL SEND A WEAKENING SFC TROUGH SOUTHWARD
INTO THE SOUTHEAST. THIS SFC TROUGH WILL STALL OUT ACROSS CENTRAL
ALABAMA BY MONDAY EVENING. INCREASING PRECIPITABLE WATER AND COOLER
MID LEVEL TEMPS ALONG WITH THE APPROACHING SFC TROUGH WILL LEAD TO
SCATTERED TO LOCALLY NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH THE
WEEKEND...MAINLY DURING THE AFTERNOON AND EARLY EVENING. UPPER
RIDGING WILL AMPLIFY ACROSS THE WESTERN STATES BY THE MIDDLE OF NEXT
WEEK RESULTING IN NORTHWESTERLY UPPER FLOW ACROSS THE SOUTHEAST.
THIS WILL MAINTAIN THE DIURNALLY DRIVEN SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH THE END OF THE PERIOD. /13

&&

.MARINE...HIGH PRESSURE WILL MOVE EAST INTO THE WEST ATLANTIC BY THE
END OF THE WEEK...BUILDING WEST INTO THE CENTRAL GULF OVER THE
WEEKEND INTO EARLY NEXT WEEK. THIS RESULTS IN A LIGHT TO MODERATE
ONSHORE FLOW THROUGH THE FORECAST PERIOD. WINDS AND SEAS WILL BE
LOCALLY HIGHER NEAR SCATTERED SHOWERS AND THUNDERSTORMS...WITH THE
BEST COVERAGE OF STORMS OCCURRING DURING THE EARLY MORNING HOURS
OVER THE OPEN GULF WATERS...TRANSITIONING NORTH TO LAND AREAS AND
ADJACENT BAYS LATER IN THE DAY. 34/JFB

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      72  88  72  89  74 /  20  40  30  50  30
PENSACOLA   74  88  75  88  76 /  20  50  40  50  30
DESTIN      76  86  77  85  78 /  30  50  40  50  30
EVERGREEN   70  89  71  90  71 /  20  50  30  50  20
WAYNESBORO  70  91  70  90  71 /  20  40  30  40  20
CAMDEN      70  90  71  90  72 /  20  40  40  40  20
CRESTVIEW   69  88  70  90  72 /  20  50  40  50  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 18, 2:44 PM CST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
344 PM CDT THU JUL 18 2013

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-191200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
344 PM CDT THU JUL 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE REST
OF THE AFTERNOON...GRADUALLY DECREASING THIS EVENING. SOME OF THE
STORMS MAY BE STRONG...CAPABLE OF PRODUCING BRIEF STRONG WIND
GUSTS...TORRENTIAL DOWNPOURS...AND FREQUENT LIGHTNING.

ADDITIONAL ISOLATED TO SCATTERED STORMS ARE POSSIBLE ALONG THE COAST
BY EARLY FRIDAY MORNING. TORRENTIAL DOWNPOURS WILL BE THE PRIMARY
THREAT FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS...OCCURRING MOSTLY IN THE AFTERNOON AND
EVENING HOURS...WILL CONTINUE OVER THE FORECAST AREA THROUGH
WEDNESDAY. GUSTY STRAIGHT LINE WINDS...FREQUENT LIGHTNING STRIKES
AND PERIODS OF VERY HEAVY RAIN WILL BE THE MAIN THREATS WITH THE
STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH WEDNESDAY.

GMZ630>635-650-655-670-675-191200-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
344 PM CDT THU JUL 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED STORMS WILL AFFECT AREA BAYS AND SOUNDS
THROUGH THE REST OF THE AFTERNOON. THE COVERAGE OF STORMS IS
EXPECTED TO INCREASE ACROSS THE OPEN GULF WATERS EARLY FRIDAY
MORNING...MOVING TOWARD THE COASTLINE BY SUNRISE. WINDS AND WAVES
WILL BE LOCALLY HIGHER NEAR THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINDS AND SEAS WILL BE HIGHER NEAR SCATTERED THUNDERSTORMS THROUGH
WEDNESDAY.

In the hours before

Special weather statement, Jul 18, 3:37 PM CST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
437 PM CDT THU JUL 18 2013

MSZ078-182245-
STONE MS-
437 PM CDT THU JUL 18 2013

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN STONE COUNTY IN
SOUTHEAST MISSISSIPPI...THROUGH 545 PM CDT...

AT 433 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTH OF
WIGGINS...OR NEAR MCHENRY...AND MOVING WEST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PERKINSTON...         MCHENRY...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES.

&&
Special weather statement, Jul 18, 4:22 PM CST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
522 PM CDT THU JUL 18 2013

MSZ078-182330-
STONE MS-
522 PM CDT THU JUL 18 2013

...A STRONG THUNDERSTORM WILL AFFECT STONE COUNTY IN SOUTHEAST
MISSISSIPPI...THROUGH 630 PM CDT...

AT 519 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES EAST OF
WIGGINS...OR 10 MILES EAST OF PERKINSTON...AND MOVING WEST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WIGGINS...            PERKINSTON...         MCHENRY...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES.

HAZARDOUS DRIVING CONDITIONS ARE EXPECTED. HEAVY RAINFALL WILL
GREATLY RESTRICT VISIBILITY AND CREATE PONDING OF WATER ON
ROADWAYS...WHICH MAY CAUSE VEHICLES TO HYDROPLANE. TRAVELERS ARE
URGED TO USE CAUTION.

&&
Special weather statement, Jul 18, 4:30 PM CST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
530 PM CDT THU JUL 18 2013

MSZ075-076-079-182330-
PERRY MS-GREENE MS-GEORGE MS-
530 PM CDT THU JUL 18 2013

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN PERRY...SOUTHWESTERN
GREENE AND NORTHWESTERN GEORGE COUNTIES IN SOUTHEAST MISSISSIPPI...
THROUGH 630 PM CDT...

AT 528 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES WEST OF
LUCEDALE...OR 10 MILES SOUTH OF MCLAIN...AND MOVING NORTHWEST AT 10
MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHWESTERN GEORGE COUNTY
  RURAL SOUTHWESTERN GREENE COUNTY
  RURAL SOUTHERN PERRY COUNTY

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES.

HAZARDOUS DRIVING CONDITIONS ARE EXPECTED. HEAVY RAINFALL WILL
GREATLY RESTRICT VISIBILITY AND CREATE PONDING OF WATER ON
ROADWAYS...WHICH MAY CAUSE VEHICLES TO HYDROPLANE. TRAVELERS ARE
URGED TO USE CAUTION.

&&

The radar

The Mobile radar (KMOB), 141 km away, was scanning. The volume nearest the first event began at 01:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clarke

When
July 18, 7:25 PM CST to 7:26 PM CST
Where
Clarke County, 1.36 mi WNW of Talahatta
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
31.910, -87.870

Clarke County Emergency Management reported trees and power lines blown down in severe thunderstorm winds on Tallahatta Road approximately 8 miles west of Thomasville. Also reported pea size hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472100.